Tuberculosis (TB) is increasing in incidence in certain parts of the world, particularly where there is a coe pidemic of human immunodeficiency virus/acquired immune-deficiency syndrome (HIV/AIDS), and it is associated with a significant degree of morbidity and mortality. One of the most common complications of antituberculosis treatment is the development of a painful isoniazid (INH) associated polyneuropathy (PN), which is preventable with adequate pyridoxine supplementation. As PN is also the most frequent neurological complication associated with HIV infection, subjects who are HIV and TB co-infected may be at increased risk of developing PN. In this review, we explore current knowledge of anti-tuberculosis drug associated PN focusing on INH and its relationship to pyridoxine, as well as the additional impact of antiretroviral treatment and TBHIV co-infection. It is evident that guidelines established for the prevention and treatment of this problem differ between industrialised and developing countries, and that further research is needed to define the optimum dosing of pyridoxine supplementation in populations where there is a significant burden of TB and HIV.
|Journal||International Journal of Tuberculosis and Lung Disease|
|State||Published - Jun 1 2011|
- Peripheral neuropathy
- Vitamin B6
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine
- Infectious Diseases